if you want to save your time and not read an 8 page research article like I did heres the summary
Other classes of medications that cause hyperprolactinemia include antidepressants, antihypertensive agents, and drugs that in- crease bowel motility. Hyperprolactinemia caused by medications is commonly symptomatic, causing galactorrhea, menstrual dis- turbance, and impotence.
Goljan had a lecture that mentioned that "If a patient has galactorrhea, review every drug they're taking since many drugs cause galactorrhea."
The only thing of possible relevance in this Q-stem is that she takes a medication, therefore the answer of "drug effect" is the most likely reason for her galactorrhea.
As an edit: 108,001 people reported to have side effects when taking Hydrochlorothiazide. Among them, 25 people (0.02%) have Breast discharge
Process of elimination is the only way to get this answer without Savant levels of autism, as some bowtie wearing doucher who wrote the question probably has.
Cancer is unilateral almost all the time, DM doesn't make sense for any reason, HTN itself wouldn't cause milky boobs, and mast cells degranulating doesn't make milky boobs either. So, and because many drugs can have milky boobs, you're left with drug effects by process of elimination.
" Other classes of medications that cause hyperprolactinemia include antidepressants, antihypertensive agents, and drugs that increase bowel motility. Hyperprolactinemia caused by medications is commonly symptomatic, causing galactorrhea, menstrual disturbance, and impotence. It is Important to ensure that hyperprolactinemia in an Individual patient is due to medication and not to a structural lesion in the hypothalamic/pituitary area; this can be accomplished by (1) stopping the medication temporarily to determine whether prolactin levels return to normal, (2) switching to a medication that does not cause hyperprolactinemia "
"Non-dose-dependent side effects — Although low-dose therapy seems to minimize the metabolic complications induced by a thiazide or thiazide-like diuretic, it may not necessarily eliminate other side effects. As an example, as many as 25 percent of men treated with 25 mg/day of chlorthalidone develop a decline in sexual function . Sleep disturbances can also occur, particularly if the patient is on a low-sodium diet . How these problems occur is not known."
Pathoma gives the three major causes of galactorrhea as nipple stimulation, prolactinoma of anterior pituitary, and drugs (see 16.1 - Breast Pathology). Only drug effect is an answer choice for this question.
To put another way - before you try to go through every answer choice, asking yourself "would this cause galactorrhea?" Instead, ask yourself, "What are the causes of galactorrhea?" According to Dr. Sattar, they are "nipple stimulation, prolactinoma of anterior pituitary, and drugs."
The question doesn't say anything that would point you toward nipple stimulation, like "it only seems to appear when she puts on a shirt/plays sports/runs/etc."† So you can rule out nipple stimulation.
It also makes no mention of bitemporal blindness (which would point you to an anterior pituitary tumor), so you can rule out prolactinoma. The only option left is drug effect.
†I've never seen anything like this on a question but I assume the NBME would word it in some convoluted way like that.
I initially wrote this as a subcomment, but I feel like it deserves its own comment. I was never really satisfied with any of the explanations for this problem, and I finally arrived at one that makes the most sense to me.
One more thing: Pathoma specifically says cancer is NOT a cause of galactorrhea.
So the people who are saying you can rule out cancer because it's bilateral are completely wrong. You rule out cancer because it doesn't cause galactorrhea.
Besides, breast cancer can be bilateral. Bilateral breast cancer is almost always invasive lobular carcinoma.
This is analogous to serous cystadenocarcinoma. Bilateral ovarian cancer is almost always serous cystadenocarcinoma.
Idk how this "breast cancer can't be bilateral" myth started propagating.
Thiazides reduce GFR -> Reduced clearance of prolactin -> hyperpolactinemia -> discharge.
Not sure how correct that is, but aside from cancer being unilateral, I would associate high prolactin with loss of dopamine inhibition/reduced clearance of prolactin itself.
Thiazides can cause acute interstitial nephritis, a form of renal failure. Without the renal excretion of prolactin, it can build up in the serum and result in galactorrhea.
If the pt is taking a thiazide (which is K depleting), it might have also been given with a K sparing drug such as spirinolactone.
Spirinolactone has endocrinologic effects such as gynecomastia and galactorrhea.
Possible causes of galactorrhea include: Medications, such as certain sedatives, antidepressants, antipsychotics and high blood pressure drugs. Opioid use. Herbal supplements, such as fennel, anise or fenugreek seed
^ from the mayo clinic.... emphasis on the HTN drugs
Thiazide=> hypercalcemia=> Oxytoxin (Gq coupled protein-> incr Ca2+)=> nipple discharge
submitted by ∗strugglebus(189)
Nowhere have I been able to find why the hell this is a thing.